Personal Reflection On Medication Error Essay

Question:

Discuss about the Personal Reflection on Medication Error.

Answer:

Introduction

This paper will discuss the personal reflection on the medication error. For this reflection the Gibb’s reflective cycle will be used for the detailed analysis of the incident.

Gibb’s Reflective Cycle

Description: The incident took place in the pediatric ward. The patient suffers from type 1 diabetes and his insulin was due at 10 am. Under the supervision of the registered nurse /I was asked to draw the insulin (24 units). I administered the insulin in the presence of the registered nurse. The dose of 24 units was checked by me and registered nurse prior of administration of insulin. However, on the return to the ward it was found that patient’s blood glucose level has dramatically dropped from 14mmol/l to 3.5mmol/l. Registered nurse was immediately informed and when we both checked the medication chart again, it was found that patient has been administered 24 units of insulin instead of 2.4 units.

Feelings: This incident was very disturbing for me. I felt disturbed and depressed about the medication error that took place. This incident made me realize the importance of going through the medication chart before administering medication. Studies have shown that insulin is very vital for the patients suffering with type 1 diabetes (Prescrire, 2014); therefore, it should be administered with care. Evidences have shown that most serious consequence of insulin related medication error is ‘overdosing’ (Cobaugh et al, 2013). Therefore, I felt such insulin related medication errors could be life threatening for the patients.

Evaluation: After evaluating the incident, I can say that something that went well was that the medication was administered in the presence of the registered nurse. Also, when the patient’s blood glucose level deteriorated, I informed the registered nurse immediately. Something that was very bad about this experience was that I and registered nurse did not observed the medication chart in proper manner. According to Wright (2013), reading the medication chart inappropriately and overdose of the medication can significantly increase the chances of morbidity and mortality in patients. Overdosing the patient and doing a medication error was very bad experience.

Analysis: On the analysis of the event, it was proved that accuracy is paramount at the time of administering insulin. It is important to follow the correct procedure while performing a duty. For displaying the appropriate level of professionalism and to ensure the well-being of the patients, the correct dose of medication should be administered. This incident occurred because we did not go through the medication chart of the patient appropriately before administering the insulin. The study of Lan et al (2014) that overdose medication errors take place frequently in case of pediatric patients, because of knowledge deficiency, distraction and not checking the dose properly. Therefore, it can be said that such issues are happening because of the communication errors. The evidences have shown that “the most common cause relating to communication involves misreading or not reading medication orders” (Manias et al, 2014, p. 75). This is the reason of medication error in this incident.

Conclusion: Some of the possible actions that can be taken for avoiding such incidents are properly reading the medication charts or medication orders. Nurses should also double check the dose given to patients before administering them. The policies and procedures of the healthcare institutions require nurses to read medication order and to cross check the dose of medication. Therefore, by sticking to policies and procedures of the healthcare setting can also help in reducing such medication errors.

Action Plan: My future action plan for any such event will be remember the competency standard that are required for the nurse to fulfill. In future I will always check and will read the medication chart properly. I will also re-check the dose of the insulin twice, before administering it to the patient. I will also ensure that I have adequate understanding of the pharmacology, so that I may avoid medication errors.

References

Cobaugh, D. J., Maynard, G., Cooper, L., Kienle, P. C., Vigersky, R., Childers, D., ... & Blum, F.

(2013). Enhancing insulin-use safety in hospitals: Practical recommendations from an ASHP Foundation expert consensus panel. American Journal of Health-System Pharmacy, 70(16).

Lan, Y. H., Wang, K. W. K., Yu, S., Chen, I. J., Wu, H. F., & Tang, F. I. (2014). Medication

errors in pediatric nursing: Assessment of nurses' knowledge and analysis of the consequences of errors. Nurse education today, 34(5), 821-828.

Manias, E., Kinney, S., Cranswick, N., & Williams, A. (2014). Medication errors in hospitalised

children. Journal of paediatrics and child health, 50(1), 71-77.

Prescrire, E. S. (2014). Insulin use: preventable errors. Prescrire international, 23(145), 14.

Wright, K. (2013). The role of nurses in medicine administration errors. Nursing

Standard, 27(44), 35-40.

How to cite this essay: